Introduction and objective: Drug-induced thrombocytopenia is a common adverse effect reported in the literature. Typically patients present with a low platelet count with signs and symptoms ranging from bruising to bleeding, and major organ damage. Penicillin-induced thrombocytopenia previously reported in the literature is explained primarily through the hapten-dependent antibody process. The goal of this report is to present a case of an amoxicillin/clavulanic acid-induced thrombocytopenia.
Case presentation: A 23-year-old male presented to the emergency department with bruises on his arms and legs after completing a full course of amoxicillin/clavulanic acid of 625 mg twice a day for 5 days for tonsillitis. After several tests, the patient was diagnosed with thrombocytopenia induced by amoxicillin/clavulanic acid. The patient was treated with a corticosteroids taper regimen for 3 weeks. He was discharged after 3 days of inpatient treatment with instructions to avoid physical activity for 2 weeks. Two weeks post discharge, the follow-up showed that the platelet count had increased.
Discussion: Penicillin-induced thrombocytopenia has been previously reported in the inpatient setting where bleeding was observed. However, the patient in this case report presented with bruises on his arms and legs. The diagnosis was made by the process of elimination; not all possible tests were conducted. The patient was prescribed corticosteroids that are not indicated for drug-induced thrombocytopenia. The Naranjo scale showed that this is a probable adverse event of amoxicillin/clavulanic acid.
Conclusion: This is a unique case where amoxicillin/clavulanic acid was reported to be a probable cause of thrombocytopenia in an outpatient setting without signs of bleeding and without concomitant medications.
Keywords: amoxicillin/clavulanic acid; drug-induced; platelets; thrombocytopenia.